Iowa, 2019

Hail in Iowa, May 5, 2019

May 5, 2019 · NWS DMX · 2 events in 2 counties and zones

It was not an extremely hot and humid day across the state, but it did set up for at least a few thunderstorms. A cold front was moving through the state from the northwest through the morning hours, dropping roughly a quarter of the way into the state by the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

It was not an extremely hot and humid day across the state, but it did set up for at least a few thunderstorms. A cold front was moving through the state from the northwest through the morning hours, dropping roughly a quarter of the way into the state by the early afternoon. Ahead of the front, temperatures were in the mid to upper 70s, along with dew points in the 50s. Steep low level lapse rates aided in the production of SBCAPE values around 2000 J/kg, while effective bulk shear remained under 30 kts ahead of and along the front. The majority of storms remained sub-severe, but a few were able to produce at least borderline severe hail with the favorable lapse rates and relatively low freezing level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 5, 12:02 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 5, 12:02 PM CST, 1 hour 38 minutes before
Area Forecast Discussion...Corrected
National Weather Service Des Moines IA
102 PM CDT Sun May 5 2019

.UPDATE...
Issued at 1256 PM CDT Sun May 5 2019

Near term attention is directed to convective trends. Weak
elevated convection continues to drift into IA near the stationary
front. Recent objective analysis places MLCAPEs in this area
500-1000 j/kg with low to eroded MLCIN. Convergence along the
boundary is not strong however and the weak convection will
continue to pass overhead so it is questionable whether surface
based convection can develop. The most recent convection allowing
model runs continue to suggest this may occur as this convection
moves into better instability however with an increase in
intensity 18-21z.

The tornado potential is low and hail and wind threats marginal.
Effective shear is struggling to reach 30kts with limited hail
CAPE, and although temp/dewpoint spreads and ceilings are fairly
high, neither DCAPEs or 0-3km delta theta-e are too impressive. It
would place the severe weather potential in a conditional
hail and/or wind high Marginal/low Slight Risk in most locations.

&&

.DISCUSSION.../Today through Saturday/
Issued at 421 AM CDT Sun May 5 2019

Surface low pressure is located over western Nebraska early this
morning with a boundary extending northeast into northwest Iowa
and southern Minnesota. A 35 kt low level jet is focused into
northwest and north central Iowa currently and bringing speed
convergence into that area along with a push of theta-e advection.
This is generating a region of instability and scattered shower
and thunderstorm development. This activity is expected to
continue to develop mainly north of Highway 30 and move east.
Farther south into the Des Moines metro area, the light
precipitation, which is the remnants of decaying convection to the
west will gradually end.

By early afternoon, the boundary over northwest Iowa will settle
south between the Highway 20 and Highway 30 corridor. The
atmospheric environment will be supportive of multicell
development as the boundary enters this region then the entire
area of convection will settle south through the early evening
hours. A ribbon of MUCAPE in excess of 1000 J/kg is possible.
This instability should be sufficient for accelerating updrafts
through the -10C to -30C range aloft and combined with a
relatively shallow melting layer below 10 kft, developing storms
will have the potential for large hail. In addition, a storm or
two could produce wind gusts of 50 mph or greater. Precipitation
amounts of one quarter to one half inch will be common though a
few locations may top three quarters inch. A few isolated to
scattered showers will be possible from mid evening through the
remainder of the night though overall this period is expected to
be quiet.

Another round of precipitation is expected to arrive Monday
morning with the arrival of an upper level short wave overtopping
the shallow surface boundary, which will be driven south of the
state by this time. Mid to upper level drying will begin to arrive
during the afternoon and evening resulting in more isolated
activity over central and northern Iowa while the precipitation
refocuses southern Iowa.

Tuesday though mid-day should be mostly dry. The upper flow will
transition to more southwesterly during the day though as the
southwest CONUS upper low begins to eject out into the
intermountain west. This will bring another strong push of Gulf
moisture lifting over the surface boundary and bringing another
round of showers and a few thunderstorms to the state Tuesday
afternoon and especially Tuesday night through Wednesday night.
While little to no severe weather is expected during this period,
locally heavy rainfall will be possible with PWATs increasing into
the 1.00 to 1.30 inch range. This combined with saturated profiles
favorable for efficient rainfall may lead to a widespread one to
three inches of rain across much of the area. Will likely need to
drop Wednesday high temperatures down a category or two if these
trends persist.

Thursday will remain cool as the precipitation ends through the
day. Temperature wise, today will be the warmest day during the
period with 70s likely south of the boundary. With the boundary
south of the state, highs in the 50s and low 60s will be common.
As mentioned previously, possible Wednesday's highs are in the
40s and 50s. Friday into Saturday will have a slow warming trend
though temperatures look to remain at or below seasonal values as
the Midwest will be in the trough axis of the northwest flow
aloft. Currently only have minimal precipitation chances during
this period but likely will have a few disturbances passing
through this flow next weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1256 PM CDT Sun May 5 2019

Convection of varied degrees can be expected to affect most sites
either this afternoon or this evening. Both non-VFR conditions and
thunder will be possible, but confidence in any particular location
and timing is low outside of KFOD so they have been omitted for now
with that exception. The frontal boundary along a KDNS- KFOD- KMCW
line at 18z should continue to sag through the state shifting winds
to the NW and then NNE. Confidence in MVFR or less stratus increases
into tonight and Monday as this sags south however.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...Small
DISCUSSION...Donavon
AVIATION...Small
Hazardous weather outlook, May 5, 2:57 AM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
357 AM CDT Sun May 5 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-061100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
357 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast at times today, mainly across northern
Iowa in the morning but then spreading south later today and
tonight. Some storms could be strong to severe, mainly in
southwestern Iowa this afternoon and evening. Large hail and
strong winds would be the primary threats.

River Flood Warnings will continue into this week for parts of
the West Fork Des Moines River. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are forecast at intervals from Monday into Thursday,
mainly across southern Iowa with showers further north. The
threat of severe weather is low, though a few strong storms may
occur toward the Missouri border on Wednesday. In addition, heavy
rainfall is possible especially between Tuesday night and
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

The potential for spotter activation is low.

Lee

In the hours before

Local storm report, May 5, 1:24 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             ROCKWELL CITY           42.40N 94.64W
05/05/2019  E0.25 INCH       CALHOUN            IA   TRAINED SPOTTER

            ALSO STRONG WIND GUSTS ESTIMATED AT 40 MPH
            AND HEAVY RAIN.

&&

FAB
Special weather statement, May 5, 1:24 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
224 PM CDT Sun May 5 2019

IAZ023-025>027-033>038-045-049-052015-
Hamilton IA-Wright IA-Calhoun IA-Grundy IA-Sac IA-Webster IA-
Pocahontas IA-Carroll IA-Hardin IA-Marshall IA-Franklin IA-Butler IA-
224 PM CDT Sun May 5 2019

...Storms Producing Gusty Winds and Dime Size Hail...

At 220 PM CDT, Doppler radar was tracking thunderstorms roughly
along Highway 20 from Calhoun County over into Hardin County. Storms
were generally moving eastward around 30 mph.

These storms have a history of dime size hail and up to half inch
hail and winds in excess of 30 to 40 mph will be possible with these
storms.

Locations impacted include...
Fort Dodge, Webster City, Iowa Falls, Eldora, Grundy Center, Rockwell
City, Allison, Parkersburg, Lake City, Manson, Ackley, Clarksville,
Shell Rock, Jewell Junction, Dike, Lake View, Aplington, Conrad,
Gowrie and North Twin Lake.

LAT...LON 4230 9268 4230 9277 4220 9277 4221 9512
      4261 9456 4262 9369 4280 9256
TIME...MOT...LOC 1920Z 269DEG 29KT 4250 9448 4232 9449 4219 9467

Curtis
Local storm report, May 5, 1:25 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             AUBURN                  42.25N 94.88W
05/05/2019  E0.25 INCH       SAC                IA   TRAINED SPOTTER

&&

FAB
Local storm report, May 5, 1:26 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             LYTTON                  42.43N 94.87W
05/05/2019  M0.70 INCH       SAC                IA   TRAINED SPOTTER

&&

FAB
Local storm report, May 5, 1:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             2 N LAKE VIEW           42.33N 95.05W
05/05/2019  E0.70 INCH       SAC                IA   PUBLIC

            HAIL COVERED GROUND. ALSO HAD BRIEF HEAVY
            RAIN AND STRONG WIND GUSTS (ESTIMATED SPEED
            UNKNOWN).

&&

FAB

The radar

The Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Webster

When
May 5, 1:40 PM CST
Where
Webster County, 0.69 mi S of Callender
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.360, -94.300

Trained spotter reported quarter sized hail. Time estimated from radar.

Hail, Carroll

When
May 5, 2:38 PM CST
Where
Carroll County, 0.51 mi E of Templeton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.920, -94.940

Trained spotter reported nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822094, 822095.